Comorbid Panic Disorder May Up Risk of Antidepressant Side Effects

A total of 808 chronically depressed individuals receiving antidepressants were examined.
A total of 808 chronically depressed individuals receiving antidepressants were examined.

An analysis published in the Journal of Clinical Psychiatry reports that chronically depressed patients with panic disorder may be at greater risk for experiencing antidepressant side effects than patients without panic disorder.

The study further evaluated whether a higher burden of side effects predicted a poorer treatment course for patients with panic disorder than those without panic disorder. Analyses also evaluated social phobia and generalized anxiety disorder (GAD) for the specificity of these effects. 

Related Articles

Study authors examined 808 chronically depressed individuals between 2002–2006 who received antidepressants according to a predetermined algorithm for 12 weeks. Patients' depressive symptoms and side effects were assessed every two weeks. Depressive symptoms were assessed according to the Hamilton Depression Rating Scale and specific side effects and several indicators of side effect burden were assessed. 

A lifetime diagnosis of panic disorder at baseline was associated with greater odds of gastrointestinal (odds ratio [OR[ 1.6, 95% CI: 1.0–2.6), cardiac (OR 1.8, 95% CI: 1.1–3.1), neurologic (OR 2.6, 95% CI: 1.6–4.2), and genitourinary side effects (OR 3.0, 95% CI: 1.7–5.3) during treatment. The authors observed greater side effect frequency, intensity, and impairment over time were more strongly related with increases in depressive symptoms for those with panic disorder vs. those without panic disorder. Both social phobia and GAD were not linked to these side effects.

The higher risk seen in chronically depressed patients with panic disorder may potentially be due to "heightened interoceptive awareness of changes in their body," explained Stewart A. Shankman, PhD. These individuals may "experience a worsening of depressive symptoms as a result of these side effects over time."

For more information visit psychiatrist.com.

Loading links....